The maximum principle for viscosity solutions of fully nonlinear second order partial differential equations
- 445 Downloads
We prove that viscosity solutions in W1,∞ of the second order, fully nonlinear, equation F(D2u, Du, u) = 0 are unique when (i) F is degenerate elliptic and decreasing in u or (ii) F is uniformly elliptic and nonincreasing in u. We do not assume that F is convex. The method of proof involves constructing nonlinear approximation operators which map viscosity subsolutions and supersolutions onto viscosity subsolutions and supersolutions, respectively. This method is completely different from that used in Lions [8, 9] for second order problems with F convex in D2u and from that used by Crandall & Lions  and Crandall, Evans & Lions  for fully nonlinear first order problems.
Unable to display preview. Download preview PDF.
- 1.J. M. Bony, Principe du maximum dans les espaces de Sobolev. C. R. Acad. Sci. Paris 265 (1967), 333–336.Google Scholar
- 2.M. G. Crandall, L. C. Evans, & P.-L. Lions, Some properties of viscosity solutions of Hamilton-Jacobi equations. Trans. Amer. Math. Soc. 282 (1984), 487–502.Google Scholar
- 3.M. G. Crandall & P.-L. Lions, Viscosity solutions of Hamilton-Jacobi equations. Trans. Amer. Math. Soc. 277 (1983), 1–42.Google Scholar
- 4.L. C. Evans, A convergence theorem for solutions of nonlinear second order elliptic equations. Indiana Univ. Math. J. 27 (1978), 875–887.Google Scholar
- 5.L. C. Evans, On solving certain nonlinear partial differential equations by accretive operator methods. Israel J. Math. 36 (1980), 225–247.Google Scholar
- 6.L. C. Evans, Classical solutions of fully nonlinear, convex, second order elliptic equations. Comm. Pure Appl. Math. 25 (1982), 333–363.Google Scholar
- 7.P.-L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. Part 1. Dynamic Programming Principle and applications. Comm. Partial Differential Equations 8 (1983), 1101–1134.Google Scholar
- 8.P.-L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. Part 2. Viscosity solutions and uniqueness. Comm. Partial Differential Equations 8 (1983), 1229–1276.Google Scholar
- 9.P.-L. Lions, Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. Part 3. Regularity of the optimal cost function. Collège de France Seminar, Vol. V, Pitman, London, 1983.Google Scholar
- 10.C. Pucci, Limitazioni per soluzioni di equazioni ellitiche. Ann. Mat. Pura Appl. 74 (1966), 15–30.Google Scholar
- 11.E. M. Stein, Singular Integrals and Differentiability Properties of Functions. Princeton University Press, Princeton, New Jersey, 1970.Google Scholar